Colorado, 2016Winter Weather in Colorado, February 14 to 16, 2016
February 14 to 16, 2016 · NWS GJT · 3 events in 3 counties and zones
A quick moving disturbance in a northwesterly flow brought significant snowfall to the northwest Colorado mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving disturbance in a northwesterly flow brought significant snowfall to the northwest Colorado mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 14, 2:50 AM MST, 7 hours 10 minutes earlier.
Area forecast discussion, Feb 14, 2:50 AM MST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 AM MST SUN FEB 14 2016
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 250 AM MST SUN FEB 14 2016
DEEP MOISTURE (3 TO 3.5 G/KG AT 700 MB PER NAM) SPILLING OVER THE
WEST COAST RIDGE ARRIVES OVER THE ELKHEAD AND PARK RANGES EARLY
THIS MORNING AND WILL SPREAD INTO THE FLAT TOPS...GORE AND ELK
RANGES DURING THE DAY. THIS INFLUX OF MOISTURE CARRIED BY NORTHWEST
FLOW IS EXPECTED TO PERSIST BEYOND 36 HOURS YIELDING SIGNIFICANT
SNOWFALL ACCUMULATIONS. INITIALLY NAM80 DIVQ FIELDS SHOWED UPWARD
MID-LEVEL FORCING...BUT BEYOND THIS MORNING DYNAMIC FORCING
APPEARED LIMITED. HOWEVER...STRONG NORTHWEST FLOW OF 25 TO 35 KTS
AT THE 7H LEVEL MORE THAN SUFFICIENT TO GENERATE OROGRAPHIC
SNOWFALL IN AN ENVIRONMENT WHERE THE DENDRITIC GROWTH ZONE IS
SATURATED. IT APPEARS THE HEAVIEST SNOWFALL IS FAVORED THIS
AFTERNOON AND TONIGHT WHEN LAPSE RATES ARE STEEPEST AND 110 KT JET
NOSES OVER THE AREA. SNOW WILL CONTINUE MONDAY THOUGH DENDRITIC
GROWTH ZONE DROPS BELOW SATURATION FOR MUCH OF THE DAY AND EXPECT
ACCUMULATIONS WILL BE LIGHTER DURING THIS PERIOD. FORECAST APPEARS
ON TRACK WITH 6 TO 12 INCH ACCUMULATIONS OVER THE ELKHEAD AND PARK
RANGES WITH LIGHTER AMOUNTS IN THE FLAT TOPS AND ELKS. CURRENT
HIGHLIGHTS LOOK GOOD AND DON/T SEE ANY CALL FOR CHANGES AT THIS
POINT.
MOISTURE DESCRIBED PREVIOUSLY IS EXCLUSIVE TO THE NORTHERN AND
CENTRAL MOUNTAINS SO EXPECT THERE WILL BE CLOUDS...BUT LITTLE
PRECIPITATION ELSEWHERE. A BIT OF A DOWNTURN IN TEMPERATURES
SUNDAY WITH CAA THOUGH NOT APPRECIABLE. IN CONTRAST...CLOUDS WILL
BRING MORE MODERATE OVERNIGHT LOWS TONIGHT. LITTLE CHANGE IN
TEMPERATURES EXPECTED ON MONDAY.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 AM MST SUN FEB 14 2016
MOISTURE WILL BE SLOWLY ERODING MONDAY NIGHT AND EARLY TUESDAY
MORNING AS HEIGHTS RISE OVER THE GREAT BASIN...SENDING DEEPER
MOISTURE NORTH AND EAST OUT OF THE FORECAST AREA. EXPECT SNOW OVER
THE NORTHERN MOUNTAINS TO BE WINDING DOWN WITH DRY WEATHER MOVING
BACK IN TUESDAY AFTERNOON THROUGH WEDNESDAY. HOWEVER...PATTERN IS
BECOMING A BIT MORE ACTIVE WITH ANOTHER LONG WAVE TROUGH MOVING
ACROSS THE WESTERN U.S. AND INTO THE GREAT BASIN BY EARLY
THURSDAY. THIS OPEN WAVE WILL PASS THROUGH OUR FORECAST AREA
THURSDAY AFTERNOON THROUGH FRIDAY MORNING BRINGING ANOTHER ROUND
OF MOUNTAIN SNOW AND SHOWERY PRECIP TO THE VALLEYS. MODELS COMING
INTO BETTER TIMING AGREEMENT WITH THIS SYSTEM...WITH BEST
POTENTIAL FOR PRECIPITATION ARRIVING THURSDAY AFTERNOON AND MOVING
OUT BY EARLY FRIDAY MORNING. WILL START NUDGING POPS UP A BIT
THROUGH THIS TIMEFRAME. WINDS WILL ALSO BE INCREASING ONCE AGAIN
WITH GRADIENTS TIGHTENING UP ALONG THE DIVIDE AND TO OUR EAST WITH
LESS SIDE TROUGHING DEVELOPING. ANOTHER FLAT RIDGE LOOKS TO BUILD
BACK IN BEHIND THIS EXITING WAVE LATE FRIDAY AND SATURDAY WITH DRY
CONDITIONS EXPECTED AS WE MOVE INTO THE WEEKEND.
TEMPERATURES WILL BE JUMPING A BIT MORE THROUGH THIS PERIOD WITH
GOOD MIXING EXPECTED WITH THE WAVE LATE IN THE WEEK. SO A COOLER
START...THEN TEMPS JUMPING A BIT MIDWEEK AHEAD OF THE NEXT
WAVE...THEN DROPPING BACK AS WE APPROACH THE WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 250 AM MST SUN FEB 14 2016
VFR CONDITIONS EXPECTED AT ALL TAF SITES EXCEPT VERNAL THIS
MORNING. KASE WILL BEGIN TO DETERIORATE AFTER 21Z DUE TO A
WEATHER DISTURBANCE BRINGING SNOW AND BLOWING SNOW TO THE NORTHERN
AND CENTRAL MOUNTAINS. STRONG NW WINDS AT AND ABOVE MTN TOP LEVEL
WILL KEEP TURBULENCE ELEVATED AND THE POSSIBILITY OF LOW LEVEL
WIND SHEAR. MOUNTAINS ACROSS NW COLORADO WILL BECOME PARTIALLY
OBSCURED BEGINNING AROUND 18Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT MST
MONDAY NIGHT FOR COZ004.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT MST
MONDAY NIGHT FOR COZ005-013.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 PM MST
MONDAY FOR COZ010.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM...JDC
AVIATION...TGJTHazardous weather outlook, Feb 14, 5:03 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
503 AM MST SUN FEB 14 2016
COZ001>014-017>023-UTZ022>025-027>029-151300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
503 AM MST SUN FEB 14 2016
...WINTER WEATHER ADVISORIES REMAIN IN EFFECT THROUGH MONDAY
EVENING FOR THE NORTHERN AND CENTRAL MOUNTAINS IN WESTERN
COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL BE DEVELOP OVER THE NORTHERN AND
CENTRAL MOUNTAINS IN WESTERN COLORADO THIS AFTERNOON AND BECOME
WIDESPREAD THIS EVENING. SNOW ACCUMULATIONS ARE EXPECTED TO EXCEED
6 INCHES FROM VAIL PASS NORTHWARD TO THE WYOMING STATELINE. GUSTY
WEST TO NORTHWEST WINDS UP TO 45 MPH WILL CAUSE BLOWING AND
DRIFTING SNOW...ESPECIALLY OVER THE HIGHER PASSES.
ISOLATED RAIN AND SNOW SHOWERS WILL BE FOUND ACROSS THE VALLEYS
OF WESTERN COLORADO ALONG AND NORTH OF INTERSTATE 70...WITH DRY
CONDITIONS EXPECTED ELSEWHERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW LINGERS THROUGH MONDAY EVENING ACROSS THE NORTHERN AND
CENTRAL MOUNTAINS IN WESTERN COLORADO...BEFORE ENDING MONDAY
NIGHT. ANOTHER FAST MOVING PACIFIC STORM ARRIVES BY THURSDAY
AFTERNOON...BRINGING MORE RAIN AND SNOW TO THE REGION. THIS SYSTEM
WILL EXIT LATE FRIDAY...WITH CONDITIONS DRYING BACK OUT BY
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 14, 10:00 AM MST to February 16, 2:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 11 inches were measured across the area with wind gusts of 20 to 30 mph. Interstate 70 at Vail Pass was closed at times due to multiple wrecks and inclement weather throughout the event.
Winter Weather, Elkhead and Park Mountains
- When
- February 14, 11:00 AM MST to February 16, 4:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area with locally higher amounts. Around 2 feet fell at the Tower SNOTEL site. Wind gusts of 25 to 35 mph with occasional gusts 40 to 45 mph produced widespread blowing and drifting snow over exposed areas, including HWY 40 over Rabbit Ears Pass.
Winter Weather, Flattop Mountains
- When
- February 14, 12:00 PM MST to February 15, 8:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Around 5 inches of snow fell across the area with wind gusts of 20 to 35 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 14, 201641 injured · $770,000 · 3 events
- Marine Strong Wind in South Atlantic Coastal Waters, February 14, 20161 death · 1 event
- Winter Storm and Strong Wind in Virginia, February 14 to 16, 2016$75,000 · 31 events
- Heavy Snow in Kentucky, February 14, 201642 events
- Winter Storm and Winter Weather in Kentucky, February 14 to 15, 20162 injured · 22 events
- Heavy Snow in Kentucky, February 14 to 15, 201633 events
- Winter Storm and Flooding in West Virginia, February 14 to 17, 2016$17,000 · 20 events
- Ice Storm and Winter Storm in Virginia, February 14 to 16, 201627 events
- Winter Weather in Virginia, February 14 to 16, 201625 events
- Winter Storm and Winter Weather in Ohio, February 14, 201623 events
- Winter Storm and Winter Weather in North Carolina, February 14 to 16, 201621 events
- Winter Weather in Illinois, February 14, 201619 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664361, 664359, 664360.